Chronic Metformin use results in vitamin B12 deficiency in many diabetic patients. A potential consequence of B12 deficiency is that it could directly result in neuropathy or exacerbate diabetic neuropathy. Arms and feet could tingle or feel numb due to depletion of Vitamin B12, which is critical for nerve insulation. Our nerves are like electric wires and we need Vitamin B12 to keep the protective sheath of the nerves healthy. Metformin interferes with B12 absorption in the body. This leads to nerves becoming extra sensitive, almost like having a short circuit. If nerves get deadened instead, one could feel numbness or that ‘pillow walking’ feeling diabetics often complain about.
Additionally, Metformin increases homocysteine levels as well as methylmalonic acid levels, both contributing factors to neuropathy.
Because peripheral neuropathy is such a major complication of diabetes, people using metformin be screened for vitamin B12 deficiency or supplemented with vitamin B12. Also, anyone already diagnosed with peripheral neuropathy who uses metformin should be screened for vitamin B12 deficiency.